What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 16, 5:28 AM CST, 3 hours 57 minutes earlier.
Area forecast discussion, May 16, 5:28 AM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
628 AM CDT Thu May 16 2019
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 258 AM CDT Thu May 16 2019
High pressure responsible for yesterday's beautiful day is now found
over Ohio, with return flow well underway over the Plains through
MN, ahead of a cold front. The nose of the warm advection, aimed
into central MN has a cluster of storms that is going to begin
shifting southeast towards southern WI, these storms could impact
our north half of the area this morning, but may also miss, as this
tail end convection will be fighting a growing EML limited storms.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 258 AM CDT Thu May 16 2019
The capping EML will be hugely in question today and tonight, and
it's presence adds a level of uncertainty that will keep us from
issuing a flash flood watch, which in the end, may be warranted for
tonight. The cold front will approach our northern counties this
afternoon and will sink to just south of I-80 tonight. In this
process, we will see southwest winds and very warm temperatures
today. Even with clouds, highs in the lower to mid 80s should be
easily reached, and our south, where cloud cover should be very thin
if not full sun, highs around 90 are likely. Dewpoints will increase
through the day, but we are not going as high as some model
guidance, and staying in the lower to mid 60s. That should keep the
heat index very tight to the actual temperatures.
This afternoon, models are mainly showing the area holding in a
capped environment, but there will be a slight chance spread along
the front if any storm could fire in the 3000 J/KG environment, it
would go quickly into a near severe storm. What is more likely, is
that storms hold off until evening, as the increasing SW LLJ feeds
into the boundary overhead. While PWATS will be in the 1 to 1.6
range tonight, well above normal for May, the slow moving boundary,
is likely to allow for storms to train/repeat along the boundary,
especially into IL where the boundaries alignment will be more
normal to the LLJ orientation. In any case, the exact location of
storms tonight could vary from near I-80 to near Highway 30 this
evening, and may lift to Highway 20 late tonight. For now, will hold
off on any headline, but will work with LOT/Chicago to include heavy
rain in the grids.
Severe storms are most possible in the afternoon and evening, but
could still see a hail threat on on the western periphery of the
storms overnight. CAPE will remain high through the night in the
warm sector, keeping the threat for strong new updrafts going
through the night. It does seem the wind threat is mainly tied to
this morning's activity which is likely to miss our CWA, and the
afternoon lower probability storm threat during peak heating through
early evening.
.LONG TERM...(Friday through Wednesday)
ISSUED AT 258 AM CDT Thu May 16 2019
The main forecast concern trough the middle of next week are chances
of showers and storms through the period as well as temperatures on
Friday. Models are in good overall agreement but some significant
disagreement on the finer details.
Friday morning at 12z, the 500 hpa ridge axis basically stretches
along the Missouri River with eastern Iowa, northeast Missouri, and
northwest Illinois under a zonal or west to east flow aloft. Showers
and thunderstorms will be ongoing across the are in the vicinity of
a cold front across the area. The GFS has the front near I-80 while
the ECMWF, GEM, and NAM have it south of I-80. The frontal position
will be very important for highs on Friday which will be discussed
later. Warm, unstable air to the south of the of the boundary will
continue to feed shower and thunderstorm development through the
day. Heavy rain as well as isolated severe thunderstorms are
possible. CAPE values of 600 to 1600 j/KG and 0 to 6km shear of 40
to 50 knots are sufficient for large hail and damaging winds with
these storms although hail is the primary threat. The Storm
Prediction Center has the northern half of the area in a Marginal
Risk of severe storms during the period. There is also a a marginal
risk of excessive rainfall over the same area.
Because of the ongoing convection and frontal boundary across the
area on Friday there will be a large temperature gradient across the
area with highs in the mid 50s in far northwest Illinois to
potentially the mid 80s in northeast Missouri and far southeast
Iowa. The forecast for now has the frontal boundary near I-80
through the day on Friday but the position of this front and who has
the north to northeasterly winds will dictate how cool or warm we
get. There is a 10 to 15 degree temperature difference between the
various models across mainly the northern half of the area. I tried
to make the high temperature forecast in the middle of all of these
solutions. I have higher confidence in high temperatures across the
southern CWA where the model spread is smaller.
The remainder of the long term will be dominated by active
southwesterly flow through at least the middle of next week as a
series of closed upper level lows move from the Pacific into the
Western US. This will send a series of strong storm systems into the
Plains about every 24 to 36 hours. The strongest storm systems
currently depicted by the models are Saturday night into Sunday and
another very potent system Tuesday into Wednesday. These two storm
systems will need to be monitored for both heavy rain potential as
well the possibility of severe thunderstorms. The Storm Prediction
Center has eastern Iowa under a Slight Risk of severe weather west
of a Independence Iowa to Memphis Missouri line with a Marginal Risk
to the east. Please stay tuned to the weather foecast over the next
several days as the active weather continues across the region.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 619 AM CDT Thu May 16 2019
A hot and breezy day with mostly clear skies is forecast, with
a chance for storms handled by Prob30 for all sites along and
north of Interstate 80, in the 00z to 08z window of time. These
storms may not be widespread, but are likely to bring IFR
conditions and heavy rainfall, as well as gusty winds and hail. By
morning, east winds will begin to spread over northeast Iowa and
northern Illinois, with much colder air moving in.
&&
.HYDROLOGY...
Issued at 1020 AM CDT Wed May 15 2019
Overall Mississippi River levels will continue to slowly recede.
Some locations upstream up the Quad Cities may see a slight rise
or levels remain steady for a few days as some routed water from
Minnesota and Wisconsin works it's way downstream. Downstream of
Rock Island, the rate of fall will slow down. Moderate to major
flooding will continue in and downstream of Rock Island, with the
exception of Keokuk where minor flooding will continue.
A large scale weather pattern change will bring more active
weather to the Midwest along with several rounds of rain. This
pattern will set up late this week and into next week.
The timing and placement of each round of rain will be important
in future river levels. Additionally, the ground remains
saturated so most of the rain would runoff into area rivers.
Rises on tributary rivers are likely over the weekend and into
next week. A slowing of the rate of fall or minor rises is
possible on the Mississippi. If the rainfall is heavy, which is
possible, and occurs over the same area, then new flooding would
be possible on tributary rivers that would prolong the flooding
on the Mississippi River.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Cousins
AVIATION...Ervin
HYDROLOGY...14
Hazardous weather outlook, May 16, 2:27 AM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
327 AM CDT Thu May 16 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
327 AM CDT Thu May 16 2019
This Hazardous Weather Outlook is for portions of north central
Illinois, northwest Illinois, west central Illinois, east central
Iowa, northeast Iowa, southeast Iowa, and northeast Missouri.
.DAY ONE...Today and Tonight
After a hot and somewhat humid day today, a cold front will arrive
in northern areas this afternoon and become stationary south of
Interstate 80 tonight. An isolated thunderstorm is possible early
today in northern Illinois, and again along this front this
afternoon. The storms this afternoon and tonight will generally be
found north of an Iowa City to Galesburg line. The Storm
Prediction Center has much of the area north of Interstate 80 in
a Slight Risk for severe storms this afternoon and tonight. The
main threat from storms this afternoon and tonight will be hail up
to quarter size, and winds to 60 mph. In addition to this, all
storms tonight are likely to bring locally heavy rainfall. Since
the front is becoming stationary tonight, there is a threat that
storms could impact the same areas repeatedly, which could cause
flash flooding.
The Mississippi River and portions of the Rock River are
experiencing flooding. Please see the latest Flood Statements
and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms will be ongoing Friday morning and continuing
through the remainder of the day. The Storm Prediction Center
has the area in a marginal risk for Friday. There is a risk of
isolated large hail, damaging winds, and frequent lightning with
any of these thunderstorms. The Weather Prediction Center also has
the area in a marginal risk for excessive rainfall on Friday.
On Saturday and Saturday night, the Storm Prediction Center has
parts of the area in a slight risk of severe thunderstorms west of
line from Independence Iowa to Memphis Missouri. East of this
line there is a marginal risk of severe thunderstorms.
An active weather pattern continues through Sunday through
Wednesday with chances of thunderstorms nearly every day. It is
still too early to determine the severe potential for any of these
periods.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed across portions of the outlook
area this afternoon and evening.
In the hours before
Special weather statement, May 16, 8:33 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
933 AM CDT Thu May 16 2019
ILC085-177-161530-
Jo Daviess-Stephenson-
933 AM CDT Thu May 16 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JO DAVIESS AND
STEPHENSON COUNTIES UNTIL 1030 AM CDT...
At 932 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Lancaster to 7 miles
south of Argyle to Janesville. Movement was southeast at 50 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.
Locations impacted include...
Freeport, Galena, Lena, Stockton, East Dubuque, Warren, Hanover,
Pearl City, Elizabeth, Cedarville, Davis, Woodbine, Dakota, German
Valley, Scales Mound, Apple River, Winslow, Rock City, Menominee and
Ridott.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4220 8940 4219 9032 4230 9042 4233 9042
4235 9044 4250 9065 4251 9064 4250 8940
TIME...MOT...LOC 1432Z 317DEG 45KT 4276 9078 4260 8991 4268 8903
Gibbs